Lake Huron, 2021Marine Thunderstorm Wind in Lake Huron, August 11, 2021
August 11, 2021 · NWS APX · 1 event in 1 county or zone
Severe thunderstorms tracked from the northern Michigan mainland over the waters of Lake Huron, eventually producing a measured 49 mph wind gust.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Severe thunderstorms tracked from the northern Michigan mainland over the waters of Lake Huron, eventually producing a measured 49 mph wind gust.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before the first event at Aug 10, 11:45 PM EST, 1 hour 35 minutes earlier.
Area forecast discussion, Aug 10, 11:45 PM EST, 1 hour 35 minutes before
Area Forecast Discussion
National Weather Service Gaylord MI
1245 AM EDT Wed Aug 11 2021
.UPDATE...
Issued at 937 PM EDT Tue Aug 10 2021
An active night is shaping up across our Northwoods as a line of
strong/severe storms is in the process of congealing from the
Straits along the length of Lake Michigan. Rather impressive
instability axis and 850 mb theta E ridge over Wisconsin and
Western Upper Michigan is in the process of leaning into Lower
Michigan as the warm front surges northward. Impressive MLCAPE of
3000 J/kg is nosing into our SW CWA attm...as 0-3 km bulk shear
begins to increase toward 35 kts. Severe Thunderstorm Watch
remains in effect until 3 am for our SW CWA...with damaging winds
the primary threat. Large hail is a lesser threat given freezing
level at around 14700 ft. Certainly excessive rainfall potential
will need to be monitors as well with PWATs around 2 inches. Have
made numerous upward adjustments to POPs all evening...as will
continue to adjust as event unfolds. Severe threat should decrease
after 2-3 am as instability wanes.
&&
.NEAR TERM...(Through Tonight)
Issued at 144 PM EDT Tue Aug 10 2021
...Still monitoring severe storm potential for tonight...
High impact weather potential: Southwest half of the area remains
in a slight risk for severe thunderstorms tonight, with marginal
risk elsewhere. "IF" storms do develop, some may be capable of
producing damaging winds and large hail.
Pattern synopsis and forecast:
Fast paced and energetic pattern continues across the northern Conus
and Great Lakes region. Last nights rain producing shortwave trough
exiting into Georgian Bay, with shortwave ridge axis following in
its wake...building right across northern Michigan this
afternoon. Next wave of interest slicing east/northeast into far
western Ontario and northern Minnesota, with its attendant surface
reflection running a bit to the north of main mid level impulse.
Post wave subsidence and introduction of rising mid level heights
has largely ended the showers from earlier, with even some
thinning of the overcast in spots as low level mixing increases.
All eyes directed on "what" should occur upstream late this
afternoon and early evening as strong instability gradient and
vigorous mid level lapse plume increasingly becomes overtopped by
development of weakish low level jet. Expect deep convection to
fire along this gradient (active weather needs gradients), with at
least some convective allowing guidance lockstep with conceptual
models that this initiation will occur across southwest
Wisconsin/northeast Iowa...with this convection than following
best gradients southeast into southwest lower Michigan and points
southwest with time tonight. However, still plenty of instability
to be had further north closer to primary mid level support, with
at least some evidence this area too may see convective initiation
this evening...with this activity having much more favorable
propagation vectors to reach our area later tonight.
Primary forecast concerns/challenges:
Main focus remains centered on potential for shower and
thunderstorms again tonight. Thunderstorm intensity will also
need to be addressed.
Details:
As they usually are up in this neck of the woods, another
exceedingly difficult convective forecast tonight. Now, with that
said...and given to what was talked about earlier...do believe
the most organized storms and best severe weather potential will
remain to our southwest tonight as expected southwest Wisconsin
convection follows axis of greatest instability gradient (that
whole gradient thing again). However, also feel additional storms
may indeed fire further north, with these storms riding northern
extent of instability plume and elevated lapse rates east into our
area overnight (albeit both steadily decaying with time). Will
definitely keep just chancy type wording for now. Southwest third
of the area remains under slight risk wording for severe weather,
with marginal risk wording elsewhere. Do think any severe storms
will be the exception rather than the rule, with gusty winds and
large hail being the primary severe weather concern. Definitely a
forecast to monitor as we head through this evening. More for sure
thing is the continuation of well above normal temperatures, with
lows only ranging from the middle 60s to near 70.
&&
.SHORT TERM...(Wednesday through Friday)
Issued at 312 PM EDT Tue Aug 10 2021
...Additional strong storms possible...
High impact weather potential: More strong to severe storms possible
Wednesday
Synopsis/Forecast: A shortwave currently over N. Dakota will drag a
latent PV-anomaly across the upper Great Lakes Wednesday morning.
Additionally a new shortwave will rotate around broad troughing over
Northern Manitoba, spreading dynamic lift across Michigan through
Wednesday. At the surface a 980mb low crosses Hudson Bay with it's
associated cold front pushing through our region through the day.
Guidance has slowed down this front a bit, over Lake Superior and
Wisconsin in the morning...and by the late afternoon and evening
will be in our southwest counties. Moisture remains elevated ahead
of the system with PWAT's around 1.6 to 1.8". A plume of steep (7-8
C/Km) midlevel lapse rates will still be in place from today and
tonight as troughing continues to sink across the upper Great Lakes.
Temperatures in the mid 80's with dewpoints progged to remain near
70 degrees will also contribute to great instability in place with
guidance ranging from anywhere between 2500 and 3500 Joules of
MLCAPE. Bulk shear values increase to around 40 knots, and any
updrafts trying to organize will be aided by a 30 to 35 knot LLJ
pushing into Michigan.
The biggest question will be whether or not we can clear out
enough from any lingering morning convection to allow for
destabilization...and recent guidance is suggesting this is probable.
Troughing becomes much more broadscale over the lakes on Thursday
with a 70-80 knot upper level jet sinking south over us. At the
surface another cold front looks to move through late in the
day...even through it will be a bit moisture starved (by recent
comparisons) it may still have just enough residual moisture pooling
ahead of the front as well as support from a weak wave rotating
through souther Ontario to kick off showers Thursday late afternoon
and evening. By the time Friday rolls around surface high pressure
will be building in to our west...northerly flow from around the
high will bring synoptic moisture back down to more manageable
levels (PWAT's falling back to around half an inch or so, below
normal for mid-August).
Highs mainly in the low to mid 80's Wednesday and Thursday will give
way to cooler air, with Fridays highs expected to be in the mid
70's finally.
.LONG TERM...(Friday night through Tuesday)
Issued at 312 PM EDT Tue Aug 10 2021
High impact weather potential: Minimal
Heading into the weekend western ridging intensifies again, and the
Hudson Bay troughing shifts east. Surface high pressure may keep us
dry through the weekend and into early next week, with a weak
midlevel perturbation bringing an uptick in clouds and synoptic
moisture late in the weekend. Overall the afternoon highs sink back
down to near-normal in the mid to upper 70's.
&&
.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 1245 AM EDT Wed Aug 11 2021
Low pressure will slide thru Northern Michigan overnight...
followed by a stronger cold front sweeping thru our region
Wednesday night. Waves of showers and thunderstorms will continue
to impact Northern Lower Michigan for the next 24 hours (at least)
as these features move thru. Conditions will drop to MVFR/IFR
overnight into Wednesday morning as areas of fog again develop.
Conditions will also deteriorate to MVFR/IFR within some heavier
showers and storms. Wind gusts as high as 40 kts are possible
within some of the stronger storms. Surface winds will become SW
and strengthen to 10 to 20 kts on Wednesday with some higher gusts
possible.
&&
.MARINE...
Issued at 144 PM EDT Tue Aug 10 2021
Biggest concern for our marine customers is potential for
high impact showers and thunderstorms later tonight through
Wednesday evening. Convective evolution remains very uncertain,
but if storms do develop, any will be capable of producing
erratic gusty winds, large hail, and heavy rain. Otherwise,
southwest winds will be on the increase, likely resulting in small
craft advisory conditions Wednesday, especially on northern Lake
Michigan.
&&
.APX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LH...NONE.
LM...NONE.
LS...NONE.
&&
UPDATE...MR
NEAR TERM...MB
SHORT TERM...MB
LONG TERM...MB
AVIATION...MR
MARINE...MB
Hazardous weather outlook, Aug 10, 2:29 PM EST, 10 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Gaylord MI
329 PM EDT Tue Aug 10 2021
MIZ016>018-020>036-041-042-086>088-095>099-112000-
Emmet-Cheboygan-Presque Isle-Leelanau-Antrim-Otsego-Montmorency-
Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda-Alcona-
Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-Gladwin-Arenac-
Western Chippewa-Central Chippewa-Southeast Chippewa-
Western Mackinac-Eastern Mackinac-
Mackinac Island/Bois Blanc Island-
Beaver Island and surrounding islands-Charlevoix-
329 PM EDT Tue Aug 10 2021
This hazardous weather outlook is for Eastern Upper Michigan and
Northern Lower Michigan.
.DAY ONE...Through tonight.
There is a chance for thunderstorms tonight for much of northern
Michigan. A few storms may be severe tonight, especially along and
southwest of a line extending from Little Traverse Bay down to
around East Tawas. Damaging winds and large hail will be the
primary threats.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
There will be additional thunderstorm chances Wednesday and
Wednesday night. There is another chance for a few storms to be
severe, mainly in the afternoon and evening. Damaging winds and
large hail will be the primary threats, and to a lesser degree, a
tornado cannot be ruled out.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report any significant weather and
rainfall amounts to the National Weather Service. Reports may be
made one of three ways:
Online: weather.gov/gaylord
Facebook: facebook.com/nwsgaylord
Twitter: twitter.com/nwsgaylord
For more information visit http://weather.gov/gaylord.
LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-112000-
Straits of Mackinac within 5 nm of Mackinac Bridge including
Mackinac Island-St Ignace to False Detour Channel-
5NM East of Mackinac Bridge to Presque Isle Light MI including
Bois Blanc Island-
Presque Isle Light to Sturgeon Pt MI Including Thunder Bay
National Marine Sanctuary-Sturgeon Pt to Alabaster MI-
Grand Traverse Bay south of a line Grand Traverse Light to
Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge-
Norwood MI to 5NM West of Mackinac Bridge including Little
Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI-
Point Betsie to Sleeping Bear Point MI-
Manistee to Point Betsie MI-
Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI-
St. Marys River Point Iroquois to E. Potagannissing Bay-
329 PM EDT Tue Aug 10 2021
This hazardous weather outlook is for the northern Michigan
nearshore waters of Lake Huron, Lake Michigan and Lake Superior.
.DAY ONE...Through tonight.
There is a chance for thunderstorms tonight for much of northern
Michigan. A few storms may be severe tonight, especially along and
southwest of a line extending from Little Traverse Bay down to
around East Tawas. Damaging winds and large hail will be the
primary threats.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
There will be additional thunderstorm chances Wednesday and
Wednesday night. There is another chance for a few storms to be
severe, mainly in the afternoon and evening. Damaging winds and
large hail will be the primary threats.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated.
For more information visit http://weather.gov/gaylord.
In the hours before
Local storm report, Aug 10, 9:58 PM EST, 3 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
1058 PM EDT TUE AUG 10 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1045 PM HAIL 2 SW GREILICKVILLE 44.78N 85.68W
08/10/2021 E0.75 INCH LEELANAU MI BROADCAST MEDIA
FROM TV 7/4.
&&Local storm report, Aug 10, 10:24 PM EST, 2 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
1124 PM EDT TUE AUG 10 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1037 PM TSTM WND DMG 3 SW TRAVERSE CITY 44.72N 85.65W
08/10/2021 GRAND TRAVERSE MI BROADCAST MEDIA
TREE DOWN ACROSS HARTMAN ROAD NEAR US-31.
FROM TV 7/4.
&&Local storm report, Aug 10, 11:43 PM EST, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
1243 AM EDT WED AUG 11 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1221 AM FLASH FLOOD 2 WSW FOUCH 44.81N 85.76W
08/11/2021 LEELANAU MI BROADCAST MEDIA
WATER RUSHING OVER THE ROAD ROUGHLY 6 INCHES
DEEP AT THE INTERSECTION OF GALLIVAN AND
ALPINE ROADS. FROM TV 7/4.
&&Local storm report, Aug 10, 11:53 PM EST, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
1253 AM EDT WED AUG 11 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1040 PM TSTM WND DMG TRAVERSE CITY 44.75N 85.60W
08/10/2021 GRAND TRAVERSE MI 911 CALL CENTER
WIDESPREAD TREE AND POWER LINE DAMAGE
COUNTYWIDE BETWEEN APPROXIMATELY 1030 PM AND
1100 PM.
&&Local storm report, Aug 10, 11:55 PM EST, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
1255 AM EDT WED AUG 11 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1213 AM TSTM WND DMG GLADWIN 43.98N 84.49W
08/11/2021 GLADWIN MI EMERGENCY MNGR
SPORADIC TREE DAMAGE AND POWERLINES DOWN THROUGHOUT THE
COUNTY. TIME BASED OFF RADAR.
&&
MICHAEL.BOGUTHLocal storm report, Aug 11, 12:33 AM EST, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
133 AM EDT WED AUG 11 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0132 AM FLASH FLOOD 3 S BELLAIRE 44.93N 85.21W
08/11/2021 ANTRIM MI NWS EMPLOYEE
WATER OVER M-88 IN SEVERAL LOCATIONS.
&&Marine Thunderstorm Wind, Sturgeon Point to Alabaster Mi 5nm Offshore to the Us/Canadian Border
- When
- August 11, 1:20 AM EST
- Where
- Sturgeon Point to Alabaster Mi 5nm Offshore to the Us/Canadian Border forecast zone, 91.49 mi SE of Presque Isle Light
- Measured
- 43 kt (49 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 44.280, -82.420
Mesonet station 45008 27 NE Port Hope.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Oregon, August 11 to 14, 20216 deaths · 13 events
- Damaging Winds and Lightning Strike in Maryland, August 11, 20211 death · 1 injured · $946,000 · 65 kt wind · 26 events
- Damaging Winds in Illinois, August 11, 20211 death · 2 injured · 70 kt wind · 59 events
- Damaging Winds and Lightning Strike in Indiana, August 11, 2021$245,000 · 61 kt wind · 46 events
- Hail and Damaging Winds in Virginia, August 11, 2021$247,000 · 1.75 in hail · 39 events
- Tornado and Damaging Winds in Michigan, August 11, 2021$485,000 · EF0 · 9 events
- Flash Flooding and Flood in Arizona, August 11 to 13, 2021$255,000 · 56 kt wind · 19 events
- Flash Flooding and Damaging Winds in Michigan, August 11 to 12, 2021$100,000 · 65 kt wind · 35 events
- Tornado and Damaging Winds in Michigan, August 11, 20211 injured · $103,000 · EF0 · 19 events
- Tornadoes and Flooding in Wisconsin, August 11 to 14, 2021$60,000 · EF1 · 6 events
- Flash Flood and Damaging Winds in Pennsylvania, August 11, 2021$90,000 · 52 kt wind · 19 events
- Damaging Winds in Ohio, August 11, 2021$56,000 · 51 kt wind · 23 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 983581.